Illinois, 2017

Winter Weather in Illinois, December 11, 2017

December 11, 2017 · NWS DVN · 4 events in 4 counties and zones

A storm system moved eastward from Minnesota into Michigan during the day bringing snow to eastern Iowa and northwest Illinois. The heaviest snow fall across northwest Illinois where snowfall amounts ranged from 2 to 5 inches in Carroll, Jo Daviess, Stephenson, and Whiteside Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved eastward from Minnesota into Michigan during the day bringing snow to eastern Iowa and northwest Illinois. The heaviest snow fall across northwest Illinois where snowfall amounts ranged from 2 to 5 inches in Carroll, Jo Daviess, Stephenson, and Whiteside Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 11:27 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 11, 11:27 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1127 AM CST Mon Dec 11 2017

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 321 AM CST Mon Dec 11 2017

06Z surface data has an inferred boundary running from southwest
Indiana, to near KEOK, and then west of KMCW. Another inferred
boundary ran from KFSD into northern Kansas. Dew points were in the
teens and 20s from the Great Lakes and Ohio Valley into the central
and northern Plains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 321 AM CST Mon Dec 11 2017

Minor snow accumulations with the incoming system. A bigger concern
will be the windy conditions later today and tonight.

The main concern for the next 24 hours will be the windy conditions
developing this afternoon and evening. Winds will increase to 20 to
30 mph with gusts up to 40 mph. The strongest winds look to occur
late this afternoon and evening, or, roughly from 5 PM to midnight.

Based on trends in observational data and the RAP, the initial shot
of precipitation from the approaching system will give a glancing
blow to the area through sunrise. Mainly flurries will be seen but
some light snow is possible across northeast Stephenson county. Any
accumulation there would be a dusting at best.

After sunrise, the forcing associated with the initial round of
precipitation will move east of the area creating a lull in
activity. By mid to late morning and through the afternoon, forcing
will increase again as the low moves through the area.

Precipitation will break out across the area from mid to late
morning and continue through the afternoon. Generally areas north of
highway 30 have the best chance of seeing any precipitation.

Precipitation will take on different forms depending upon how warm
it becomes.

A rain/snow mix that may at times be all snow is expected in the
highway 20 corridor from Dubuque on east. South of the highway 20
corridor, light rain or sprinkles are expected that may mix with
some light snow or flurries during the late afternoon hours.

Accumulations by sunset will be mainly a dusting.

This evening lingering flurries/sprinkles will end east of the the
Mississippi. After midnight, dry conditions are expected.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 321 AM CST Mon Dec 11 2017

Continued overall dry to mostly dry pattern in northwest flow with
minor to moderate day to day temperature changes.

Long Term Forecast Confidence Assessment...fair or average with main
issues diurnal trends with most days highs tending too low by 2 to 3
plus degrees and some lows too mild with clear skies and light winds
by 2 to 3 plus degrees.

Tuesday through Thursday...warming trend each day with mostly fair
to fair skies. Low POPS Wednesday night are overdone and suggestive
of flurries in northeast.  Highs 25 to 35, rising to 30s to lower
40s Wednesday and Thursday.  Mins teens rising into mostly the 20s.

Friday through Monday...continued northwest flow with low chances
for light precipitation.  Highs in the 30s and 40s, mins mostly in
the 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1126 AM CST Mon Dec 11 2017

A fast moving low pressure system will spread fast moving rain and
snow showers through the area this afternoon, along with
developing strong surface winds. Precipitation is most likely to
affect CID, DBQ and MLI this afternoon, followed by a period of
low clouds with MVFR ceilings lingering into the evening.
Northwest winds following this system will be sustained at 25 kts
for a few hours with gusts possibly over 35 kts. While not
included in the forecasts, flurries will be possible this evening.
Winds will gradually decrease overnight and forecasts have winds
dropping below 15 kts by Tuesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Nichols
AVIATION...Sheets
Hazardous weather outlook, Dec 11, 3:37 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
337 AM CST Mon Dec 11 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
337 AM CST Mon Dec 11 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Winds of 20 to 30 mph with gusts approaching 40 mph will develop
this afternoon and evening. The strongest winds should occur
between 5 PM and midnight.

A rain snow mix will be seen north of highway 30 today that will turn
to all snow at times. Snow accumulations of less than an inch are
possible north of a Manchester, Iowa, to Mount Carroll, Illinois
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Any
snowfall amounts of one half inch or more will be appreciated.

In the hours before

Special weather statement, Dec 11, 11:33 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1133 AM CST Mon Dec 11 2017

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-120000-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
1133 AM CST Mon Dec 11 2017

...Gusty Winds Through the Afternoon...

The winds will become northwest and gusty behind a passing cold
front into this afternoon. The winds will be sustained at 20 to
30 mph with gusts up to 40 mph at times through this evening.

Area travelers should be aware of the brisk winds and brief
stronger gusts which may result in difficult driving conditions
for short periods of time, especially for high profile vehicles.
Lightweight and unsecured objects, such as holiday decorations,
may also be blown around this afternoon.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
December 11, 12:45 PM CST to 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1 inch at Galena to 4 inches 7 miles south at Stockton.

Winter Weather, Carroll

When
December 11, 1:00 PM CST to 5:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 3 inches at Lanark to 5 inches at Mount Carroll.

Winter Weather, Whiteside

When
December 11, 1:00 PM CST to 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.8 inches near Rock falls to 2.4 inches near Sterling.

Winter Weather, Stephenson

When
December 11, 1:20 PM CST to 6:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.0 to 2.3 inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730650, 730649, 730652, 730651.